Psycho-Babble Medication Thread 961777

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Seroquel and effect on depression?

Posted by sk85 on September 9, 2010, at 10:39:36

Hi,
I was put on Seroquel (100 mg at nighttime) to treat depression and anxiety as I'm intolerant to SSRIs and SNRIs (they make me dystonic). The good news is that Seroquel doesn't seem to make my movement disorder worse (maybe even slightly better) and it's effects on anxiety are pretty good also (though, only after 50 mg threshold), but I'm troubled by some darkened moods lately just after starting it. It seems that I'm fine in the first half of the day but second half of the day my mood takes a plunge. I'm familiar that SSRIs can make people more depressed during the startup period of the drug, but I'm completely oblivious to whether atypical antipsychotics could have this effect aswell? So is it just a startup effect?
OR could this be a problem with dosing as I'm taking an instant release Seroquel before bed and the concentration changes too much through out the 24 h period I take the med? I just don't want to take it during the daytime as the drowsiness can be too much of a problem then.

Advice from experienced Seroquel users would be of great help! Thank you.

 

Re: Seroquel and effect on depression? sk85

Posted by Maxime on September 9, 2010, at 21:07:42

In reply to Seroquel and effect on depression?, posted by sk85 on September 9, 2010, at 10:39:36

I was using Seroquel to help my depression. I was on 300 mg a day. It's not as sedating at the higher dosages. Or perhaps you could try the long acting version of the med.

 

Re: Seroquel and effect on depression?

Posted by morgan miller on September 10, 2010, at 1:03:02

In reply to Seroquel and effect on depression?, posted by sk85 on September 9, 2010, at 10:39:36

I don't think Seroquel is very effective for depression. I would prefer a low dose of Zyprexa, a low dose of Lithium, or a combination of the two for treating depression and anxiety.

Are you having trouble sleeping? If so, a low dose of Lyrica would be better for sleep than Seroquel.

Have you ever tried any antidepressants other than SSRIs?

Are you open to trying supplements?

 

Re: Seroquel and effect on depression?

Posted by sk85 on September 10, 2010, at 4:34:12

In reply to Re: Seroquel and effect on depression?, posted by morgan miller on September 10, 2010, at 1:03:02

> I don't think Seroquel is very effective for depression. I would prefer a low dose of Zyprexa, a low dose of Lithium, or a combination of the two for treating depression and anxiety.
>
> Are you having trouble sleeping? If so, a low dose of Lyrica would be better for sleep than Seroquel.
>
> Have you ever tried any antidepressants other than SSRIs?
>
> Are you open to trying supplements?

My problem with meds is that almost every single one of them makes my movement disorder worse. It all started with fluoxetine (Prozac). In the beginning everything seemed OK but as time went on I started to get these bizarre spasms in my neck and shoulder area. Stopping the medication didn't help and trying different SSRIs made it worse again. So it seems that Prozac has left me with permanent damage. My psychiatrist didn't believe it in the beginning that this could be from the meds but I got a second opinion from a neurologist and she confirmed it sounded like tardive dystonia (spasmodic torticollis).
So my situation is complex as I'm suffering from anxiety and now depression (mostly brought on by the terrible realisation that I'm incapacitated by this dystonia) and I can't take any meds to combat that because as soon as I take an SSRI (or SNRI, tried them too) I turn into an invalid, I can't work or go to school.
But Seroquel seems to be different in this aspect because I have not noticed that it precipitates my dystonia. Probably because it has very low propensity to cause EPS and in some instances it is used to treat movement disorder brought on by older generation APs.
Today I'm not feeling very depressed, though it seems that I'm finding it difficult to think clearly at the moment (like my mind is blank all the time). Is this transient with Seroquel or should I start to get used to the fact that my IQ is going to be lower with this med?

 

Re: Seroquel and effect on depression?

Posted by sk85 on September 10, 2010, at 4:40:27

In reply to Re: Seroquel and effect on depression?, posted by sk85 on September 10, 2010, at 4:34:12

> Are you open to trying supplements?

I've tried 5-HTP, rhodiola rosea, ashwagandha, gingsengs, tyrosine, phenylalanine and others. All seem to drive me more dystonic than before, especially the ones which work through serotonin (or sometimes dopamine too).

 

Re: Seroquel and effect on depression?

Posted by morgan miller on September 10, 2010, at 10:04:15

In reply to Re: Seroquel and effect on depression?, posted by sk85 on September 10, 2010, at 4:40:27

> > Are you open to trying supplements?
>
> I've tried 5-HTP, rhodiola rosea, ashwagandha, gingsengs, tyrosine, phenylalanine and others. All seem to drive me more dystonic than before, especially the ones which work through serotonin (or sometimes dopamine too).

Do you take fish oil? Lol, I'm always pushing the fish oil. I just think it can really improve brain function and maybe improve efficacy of medications.

Other things to consider:

Magnesium-glycinate or taurinate-may help your dystonia
Glycine-2 to 3 grams at night for sleep
Glutamine-may relieve anxiety and clear your mind
Holy Basil(New Chapter's)-calming, uplifting, may improve adrenal function-I'm thinking this won't aggravate dystonia
Cordyceps-improve energy and well being during the day, may also decrease anxiety and improve mood, promotes healthy immune system
Schisandra-great for the liver, may improve energy and mood, works on adrenals, not a ginseng

These are just things that have worked for me, thought I'd share them with you.

Well hopefully things begin to improve with Seroquel. If they don't, Zyprexa may be worth giving a try.

Does exercise and stretching improve the dystonia? Have you looked into any alternative treatments? Do you believe all the people that say avoiding toxins, avoiding gluten, avoiding refined sugar/fructose and eating organic foods can help with dystonia? I'm thinking anything that helps the brain heal and improves brain function may alleviate symptoms of dystonia. That's why magnesium, fish oil, and moderate exercise and meditative stretching would be good additions to your regimen. I'm also thinking a high dose of sublingual methyl B12 and a low dose of lithium orotate(Vitamin Research Products may have the highest quality lithium orotate) may be worth looking into for neuroprotection-which would hopefully help prevent worsening of symptoms through maintain brain health/function.

Sorry to hear about having such bad luck with Prozac and it causing your dystonia. What a nightmare.

Morgan

 

Re: update

Posted by sk85 on September 12, 2010, at 3:56:42

In reply to Seroquel and effect on depression?, posted by sk85 on September 9, 2010, at 10:39:36

The slight down feeling I felt has now subsided and emotionally I have started to feel better.
I can't say much about how Seroquel is affecting my movement disorder, it doesn't seem to make it better or worse. Some people describe it has caused their TD, some say it has helped their TD and then there are studies (more of case reports actually) that Seroquel has been used to treat tardive dystonia caused by older APs...so it's difficult to understand what it really does.

 

Re: another update (TD going into remission)

Posted by sk85 on September 25, 2010, at 10:51:44

In reply to Re: update, posted by sk85 on September 12, 2010, at 3:56:42

Wow. Things have been really great lately. I must say that I have been able to get my tardive dystonia to go into almost a complete remission. I do believe that Seroquel has had a role in this aswell, although there are some important additional factors.
Namely after starting Seroquel I started adding into my regime coenzyme Q10 (3x30mg/day). Initially it excacerbated my symptoms but I was expecting it to do that. There is somewhat evidence from studies (I happen to be a scientist) that dystonia (especially the form brought on by medications) alters metabolism in selected parts of the brain (i.e. basal ganglia) so that the delicate receptor balance there becomes deranged and self-perpetuating.
So in any hope of trying to restore this normal balance it would figure to use metabolic activators such as coenzyme Q10. And so far my own results have been great as after a short period of making my symptoms worse it has now started to suppress them. CoQ10 is also researched as a partial remedy for Parkinson's disease (which is also marked by metabolic derangement in basal ganglia due to lack of dopamine).
Other important factors I consider to have been helpful in achieving improvement in dystonic symptoms are: cutting out caffeine (caffeine upregulates D2 receptors) and avoiding all prodystonic meds (SSRIs etc).
I'm really hoping this remission lasts. However I must emphasize that dystonia is famous of having remission and then making a return later on. So I'm carefully and skeptically monitoring my progress.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.